Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you have any medical concerns we suggest you consult your GP.

Any pharmacists on here or general clever people - might these drugs cause extreme hair loss?

(5 Posts)
longerdays Tue 21-Feb-17 22:19:35

An older friend of mine (aged 70) has been on injectable blood thinner (Dalteparin 12,500 IU/0.5 ml injections) for 6 months and has recently been changed to 75 mg Clopidogrel with folic acid 5mg daily. This may be unrelated but this change appears to have coincided with the onset of sudden extreme hair loss with big strands coming out when she runs her fingers though her hair or brushes it. This is causing great distress and no response from specialists about this. Anyone got thoughts on these drugs? Thanks.

MichaelSheensNextDW Wed 22-Feb-17 02:19:41

The hair loss could be from either iron or folate defiency anaemia; it would be worth asking for a blood test to check ferritin and folate levels.

MichaelSheensNextDW Wed 22-Feb-17 02:21:52

and she should also be questioned about signs of occult bleeding, eg dark tarry stools, as there is a bleeding risk with these medications.

longerdays Wed 22-Feb-17 15:46:51

Thanks for this response. Would iron or folate defiency anaemia cause sudden and extreme loss then? Thanks.

MichaelSheensNextDW Wed 22-Feb-17 17:42:51

Yes, it can cause a sudden and dramatic shedding. This site has some helpful bits about hair loss www.philipkingsley.co.uk/clinics/from-the-clinic/ferritin-and-hair-health/

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now